0
Abstract: Case Reports |

MPO-ANCA-RELATED VASCULITIS WITH PULMONARY HEMORRHAGE DURING PROPYLTHIOURACIL THERAPY FREE TO VIEW

Branislava A. Milenkovic, MD, PhD*; Branka Bonaci, MD, PhD; Snezana Raljevic, MD; Mirjana Sumarac, PhD; Jelena Stojsic, MD; Sladjana Andrejevic, MD, PhD
Author and Funding Information

Institute for Pulmonary Diseases and TB, Clinical Centre of Serbia, Belgrade, Serbia and Montenegro


Chest


Chest. 2007;132(4_MeetingAbstracts):686. doi:10.1378/chest.132.4_MeetingAbstracts.686
Text Size: A A A
Published online

INTRODUCTION:Propylthiouracil (PTU) has been observed to be associated with antineutrophil cytoplasmic antibody (ANCA)-positive small vessel vasculitides. We describe here a patient with PTU-induced ANCA-positive vasculitis causing life-threatening pulmonary hemorrhage, microhematuria and oral ulcerations which rapidly improved with cessation of PTU and administration of corticosteroids.

CASE PRESENTATION:A 45–year-old woman was admitted to hospital for evaluation of dyspnea and fever lasting for 15-days. Three months before admission she complained of cough and hemoptysis. Her medical history was indicative of hyperthyroidism and idiopathic alveolar hemorrhage. She had been diagnosed as having Grave’s disease (GD) at the age of 32 and therapy with PTU was started. Remission was achieved after four years resulting in cessation of therapy. Three years before admission PTU was restarted for a relapse of GD with the initial dose of 200 mg/day and increased to 300 mg/day for the last three months. Ten years before, she had been referred for evaluation because of hemoptysis, anemia and radiographic infiltrates, suggested of idiopathic alveolar hemorrhage. The treatment with cyclophosphamide and prednisone with subsequent tapering off during two years was successful and patient remained asymtomatic.Upon admission, physical examination revealed cyanosis, exophthalmia, oral ulcerations, tachycardia (124/min), tachypnoea (36/min) and bibasilar crepitations. Laboratory data showed: hypoxemia (PaO2=6.5 kPa), anemia (Hb=59 g/L) and microhematuria with slightly reduced creatinine clearance. ANCA was positive with a perinuclear pattern at a titer of 1/1280 with an anti-myeloperoxidase (MPO) specificity 58.3 (normal < 20 U/ml). Antinuclear and anti-glomerular basement membrane antibodies were negative.Chest x-ray and computed tomography (CT) disclosed alveolar and interstitial infiltrates in the middle and lower lobes of both lungs. Lung biopsy was not performed due to the critical state of the patient. Renal biopsy findings suggested mild mesangial glomerulonephritis (MGN) with IgM++ and IgG+ deposits. Histopathologic reexamination of transbronchial biopsy specimens performed 10 years ago revealed hemosiderin-laden macrophages and foci of polymorphonuclear infiltration without vasculitis.A diagnosis of drug-induced vasculitis was made and administration of PTU was discontinued and methylprednisolone (60 mg/day) was started. Treatment induced a gradual improvement and full recovery within 4 months. Hemoglobin increased to normal. Oral ulcerations, microhematuria and MPO-ANCA disappeared. X-ray and CT revealed the disappearance of the infiltrative shadows. Thyreoidectomy was subsequently performed and substitution L-thyroxine therapy was continued.

DISCUSSIONS:The presented patient developed a PTU-induced ANCA-associated vasculitis resulting in pulmonary hemorrhage, microhematuria and oral ulcerations. Although diagnosed as idiopathic alveolar hemorrhage after the first course of PTU treatment she had received immunosuppressive treatment resulting in remission. Second course of PTU induced clinical manifestations similar to idiopathic MPO-ANCA-positive vasculitis. Often, as in our patient, results of histopathology examinations could be inconclusive, but detection of ANCA helped in discrimination of idiopathic alveolar hemorrhage and drug-induced alveolar capillaritis. Respiratory tract involvement has been reported as interstitial pneumonitis, alveolar hemorrhage and respiratory distress syndrome. Kidney biopsy frequently revealed segmental necrotizing glomerulonephritis and rarely MGN. In contrast to patients with idiopathic ANCA-vasculitis, PTU- induced ANCA-vasculitis can be “pauci-immune,” but also with strong vascular immune deposits as observed in our patient. Cutaneous changes are common in PTU-induced ANCA-vasculitis, but oral ulcerations which were prominent in our patient are atypical and found more frequently in patients with Wegener’s granulomatosis. Dramatic improvement of the clinical state after cessation of PTU therapy definitely points toward PTU as the etiologic factor.

CONCLUSION:Recognition of PTU-induced ANCA-associated vasculitis is very important because the continued use of PTU can lead to life- threatening vasculitis and reno-pulmonary syndrome.

DISCLOSURE:Branislava Milenkovic, No Financial Disclosure Information; No Product/Research Disclosure Information

Monday, October 22, 2007

4:15 PM - 5:45 PM

References

Bonaci-Nikolic B, Nikolic M, Andrejevic S, Zoric S, Bukilica M. Antineutrophil cytoplasmic antibody (ANCA)-associated autoimmune disease induced by antithyroid drugs: comparison with idiopathic ANCA vasculitides.Arthritis Res Ther2005;7:R1072-R1081. [CrossRef]
 

Figures

Tables

References

Bonaci-Nikolic B, Nikolic M, Andrejevic S, Zoric S, Bukilica M. Antineutrophil cytoplasmic antibody (ANCA)-associated autoimmune disease induced by antithyroid drugs: comparison with idiopathic ANCA vasculitides.Arthritis Res Ther2005;7:R1072-R1081. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543